Nebraska, 2011

Flash Flooding and Heavy Rain in Nebraska, August 4 to 5, 2011

August 4 to 5, 2011 · NWS LBF · 4 events in 3 counties and zones

A line of thunderstorms developed from the southern Nebraska panhandle into central Nebraska on the afternoon of August 4th and remained fairly stationary before evolving into a north to south oriented line of storms and progressing into eastern Nebraska. 00 inches in portions of Arthur and McPherson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms developed from the southern Nebraska panhandle into central Nebraska on the afternoon of August 4th and remained fairly stationary before evolving into a north to south oriented line of storms and progressing into eastern Nebraska. Heavy rains were produced from these thunderstorms, with amounts exceeding 3.00 inches in portions of Arthur and McPherson counties. These heavy rains caused flash flooding in the city of Arthur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 4, 2:58 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 4, 2:58 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 AM CDT THU AUG 4 2011

.SYNOPSIS...

H5 PATTERN REMAINS RELATIVELY SIMILAR TO LAST NIGHT...AT LEAST IN
TERMS OF THE FLAT RIDGE ENCOMPASSING MOST OF THE SOUTHERN UNITED
STATES...WITH QUASI-ZONAL FLOW ACROSS MUCH OF THE CENTRAL PLAINS.
JUST NORTH OF THE STAGNANT RIDGE...THE PATTERN REMAINS FAIRLY ACTIVE
AS ANOTHER SHORTWAVE DISTURBANCE PUSHED EAST FROM NORTHEASTERN
COLORADO INTO CENTRAL NEBRASKA.

PRECIPITATION CONTINUES TO BE WELL SAMPLED BY AREA RADARS WITH TWO
MAIN CLUSTERS NOTED.  ONE ACROSS NORTHWESTERN PORTIONS OF THE
CWA...AND A SECOND EXTENDING FROM SOUTHEASTERN KANSAS...NORTH TO SOUTH
CENTRAL NEBRASKA.  A QUICK HAND ANALYSIS OF THE 03Z SURFACE REVEALS
A STATIONARY BOUNDARY ACROSS SOUTHERN OKLAHOMA...EXTENDING
WEST...THEN NORTH ALONG THE HIGHER TERRAIN OF EASTERN COLORADO AND
WYOMING.  A COLD FRONT WAS ANALYZED ALONG THE INTERNATIONAL BORDER
OF CANADA.

&&

.DISCUSSION...

H5 VORT MAX CONTINUES TO PUSH EAST EARLY THIS MORNING...WITH A PV
ANOMALY NOTED ACROSS EASTERN WYOMING. SHOWERS AND THUNDERSTORMS HAVE
BEEN ONGOING FOR MUCH OF THE OVERNIGHT...WITH THE MOST RECENT ECHOS
SHOWING UP ACROSS CENTRAL KEITH COUNTY.  AS BEEN THE CASE OVER THE
LAST COUPLE NIGHTS...THE MODEL SOLUTIONS SEEM TO BE STRUGGLING WITH
THE TIMING OF THE WAVES AND THE ASSOCIATED PRECIPITATION.  EARLY
THIS MORNING...CERTAINLY HAS NOT BEEN AN EXCEPTION.  HAVE KEPT THE
POPS HIGHEST FOR THE EARLY MORNING HOURS OVER THE FAR SOUTHEASTERN
ZONES AND ACROSS THE WEST...WITH PRECIPITATION ENDING BY 12Z FOR THE
CWA.  THIS MAY NEED TO BE ADJUSTED GIVEN THE CURRENT TRENDS.  OTHER
THAN PRECIPITATION CHANCES...FOG DEVELOPMENT IS POSSIBLE.  LIGHT
SOUTHEASTERLY FLOW WITH AN ABUNDANTLY MOIST BOUNDARY LAYER WILL
POTENTIALLY LOWER VISIBILITIES AOB 1SM FOR FOG FAVORED LOCATIONS
SOUTH OF HIGHWAY TWO.  GIVEN THE PATCHY NATURE OF THE FOG...WILL
FORGO A HEADLINE AT THIS TIME.

THE PATTERN REMAINS ACTIVE TODAY AND TONIGHT...WITH THE NEXT
DISTURBANCE ON TIME FOR ARRIVAL.  SHOWERS AND THUNDERSTORMS ARE ONCE
AGAIN EXPECTED ACROSS THE WEST THIS AFTERNOON...THEN POSSIBLY
SHIFTING EAST OVERNIGHT.  AS EXPECTED...MODELS GENERATED A GOOD
CONVECTIVE CLUSTER SOMEWHERE ACROSS THE REGION...BUT DISAGREE ON
TIMING AND LOCATION.  GFS AND NAM ARE FURTHER SOUTH WHERE THE NOSE
OF LLJ AND STRONGEST THETA-E ADVECTION WILL BE.  THE EURO BRINGS THE
COMPLEX OVER MUCH OF THE CWA.  FOR THE FORECAST...TRENDED TOWARD THE
GFS AND NAM WITH THE HIGHEST POPS OVER THE WESTERN AND SOUTHERN
COUNTIES OF THE LBF CWA...BUT DID KEEP SLIGHT CHANCE POPS ELSEWHERE
TONIGHT AS FORECAST CONFIDENCE REMAINS LOW.  WITH THE BEST
INSTABILITY EXPECTED SOUTH OF THE CWA...SEVERE WEATHER WILL NOT BE
MUCH OF A CONCERN.  BUT...HEAVY RAINFALL WILL REMAIN A
THREAT...WITH RAIN POTENTIAL OF ONE TO TWO INCHES AN HOUR.
BUFER SOUNDINGS INDICATE WARM CLOUD PROCESSES IN PLACE...WITH SKINNY
CAPE...PLENTIFUL PWATS OF GREATER THAN AN INCH AND A HALF...SLOW TO
MODERATE STORM MOTIONS AND CORRESPONDING K-INDEX VALUES PUSHING 40
AT TIMES...HEAVY RAIN MAY BE A CONCERN.

FRIDAY INTO THE WEEKEND...SHORTWAVE TROUGH SLIDES ACROSS THE
US/CANADIAN BORDER WITH A WARM FRONT LIFTING NORTH ACROSS THE
DAKOTAS.  SURFACE LOW PRESSURE WILL SHIFT EAST FROM THE HIGH PLAINS
OF NORTHEASTERN WYOMING...DRAGGING A SURFACE TROUGH AND EVENTUALLY A
COOL FRONT ACROSS THE REGION.  BESIDES A CONTINUED SLIGHT CHANCE OF
PRECIPITATION...TEMPERATURES SHOULD COOL A FEW DEGREES...ESPECIALLY
FOR SUNDAY AS SURFACE HIGH SETTLES OVER EASTERN NEBRASKA.  HOWEVER
THE COOL DOWN WILL BE BRIEF AS THE FRONT WILL FAIL TO EFFECTIVELY
SCOUR OUT LOW LEVEL MOISTURE AND EASTERLY FLOW RETURNS. A NOTICEABLE
PATTERN SHIFT DEVELOPS FOR LATE IN THE WEEKEND...WITH NORTHWESTERLY
FLOW RETURNING TO WESTERN NEBRASKA.  FOR THE START OF THE WORK
WEEK...MODELS INDICATE THE POTENTIAL FOR CONVECTIVE DEVELOPMENT AS A
COOL FRONT QUICKLY PUSHES THROUGH THE REGION.  TEMPERATURES LOOK TO
COOL BELOW CLIMO BEHIND THE FRONT AND SEVERAL DISTURBANCES RIDING
THROUGH THE NORTHWESTERLY FLOW WILL BRING NEAR DAILY PRECIPITATION
CHANCES FOR MONDAY AND BEYOND.  MADE NO MAJOR CHANGES TO THE
EXTENDED GIVEN THE RECENT PERFORMANCE OF THE SOLUTIONS.

&&

.AVIATION...

MVFR/IFR/LIFR CONDITIONS SOUTH OF NEBRASKA HIGHWAY 2 SHOULD IMPROVE
TO VFR AROUND 15Z AS STRATUS DECK LIFTS AND MIXES OUT. VFR IS
EXPECTED ALL AREAS AFTER 15Z.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING
EAST THROUGH PARTS OF THE FCST AREA EARLY THIS MORNING WITH ACTIVITY
BECOMING ISOLATED AFTER SUNRISE.

SCATTERED THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON AND
TONIGHT FROM WEST TO EAST. GENERALLY VFR IS EXPECTED THIS AFTERNOON
THROUGH 06Z TONIGHT. AFTER 06Z...STRATUS AND FOG MAY REDEVELOP ONCE
AGAIN ALONG AND SOUTH OF NEBRASKA HIGHWAY 2 AND ACROSS AREAS ALONG
AND EAST OF HIGHWAY 83.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPSIS/SHORT TERM/EXTENDED...JACOBS
AVIATION...CDC
Hazardous weather outlook, Aug 4, 3:43 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 AM CDT THU AUG 4 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-050945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
443 AM CDT THU AUG 4 2011 /343 AM MDT THU AUG 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE ACROSS WESTERN
NEBRASKA LATE THIS AFTERNOON OR EARLY THIS EVENING. LARGE HAIL AND
WIND DAMAGE ARE THE CONCERN. EAST WINDS...INCREASING UPSLOPE
MOISTURE...STRONG DAYTIME HEATING AND A WEAK UPPER LEVEL
DISTURBANCE MOVING THROUGH WYOMING ARE EXPECTED TO BE THE CATALYST
FOR STORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...MOISTURE POOLING ALONG A DEVELOPING WARM FRONT ACROSS
NORTHERN NEBRASKA MAY BE SUFFICIENT FOR ISOLATED SEVERE
THUNDERSTORM DEVELOPMENT ACROSS NORTHWEST NEBRASKA. LARGE HAIL AND
WIND DAMAGE ARE THE CONCERN LATE IN THE AFTERNOON THROUGH EARLY EVENING.

SATURDAY...A COLD FRONT WILL MOVE INTO NORTH CENTRAL NEBRASKA LATE
IN THE AFTERNOON. STRONG DAYTIME HEATING AND MOISTURE POOLING
AHEAD OF THE COLD FRONT MAY BE SUFFICIENT FOR ISOLATED SEVERE
STORM DEVELOPMENT ALONG AND EAST OF HIGHWAY 83. WARMING IN THE MID
LEVELS OF THE ATMOSPHERE AHEAD OF THE COLD FRONT IS EXPECTED TO
LIMIT STORM COVERAGE. LARGE HAIL AND WIND DAMAGE ARE THE CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

The radar

The North Platte radar (KLNX), 58 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, McPherson

When
August 4, 7:00 AM CST to August 5, 7:00 AM CST
Where
McPherson County, 17 mi NW of Tryon
Reported by
Public
Coordinates
41.724, -101.203

The Huffman Ranch reported a 24 hour rainfall total of 4.25 inches.

Heavy Rain, Arthur

When
August 4, 7:00 AM MST to August 5, 7:00 AM MST
Where
Arthur County, 2 mi SSW of Arthur
Reported by
COOP Observer
Coordinates
41.543, -101.715

A total of 2.95 inches of rain fell in 24 hours at Haythorn Lake, while the city of Arthur received 3.00 inches of rain in the same 24 hours.

Flash Flood, Grant

When
August 4, 10:00 PM MST to August 5, 2:00 AM MST
Where
Grant County, 2 mi S of Hyannis to 5.22 mi SE of Hyannis
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.971, -101.770

Driveways, county roads and hillsides had washouts and were deeply rutted as areas south of Hyannis received 4.00 inches of rain from thunderstorms.

Flash Flood, Arthur

When
August 4, 10:30 PM MST to August 5, 2:00 AM MST
Where
Arthur County, 0.45 mi NE of Arthur to 0.2 mi NE of Arthur
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
41.575, -101.695

Water was running over roads near the fairgrounds and water in the fire hall building was two inches in depth. The storm total rainfall in Arthur was 3.20 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332491, 332490, 336734, 332489.